Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 35, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 4, 2008, 5:32 PM MDT for Sandoval County, New Mexico. It was in force for 88 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2008, 5:32 PM MDT (23:32 UTC)
- Expired
- Aug 4, 2008, 7:00 PM MDT
- In force
- 88 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Sandoval County, NM
The radar
The Albuquerque radar (KABX), 30 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:25 PM MDT | FLASH FLOOD | Bernalillo, NM | TRAILER PARK AT U.S. ROUTE 550 AND SOUTHILL RD IN BERNALILLO HAD 1 FOOT OF WATER RUNNING THROUGH SOME TRAILERS ALONG WITH UP TO 2 FEET OF MUD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 042332 FFWABQ NMC043-050100- /O.NEW.KABQ.FF.W.0035.080804T2332Z-080805T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 532 PM MDT MON AUG 4 2008 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO * UNTIL 700 PM MDT * AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR BERNALILLO. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS IN A MATTER OF MINUTES. LAT...LON 3536 10660 3539 10652 3522 10646 3523 10659 $$ 50
2 follow-up statements
000 WGUS75 KABQ 050007 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 607 PM MDT MON AUG 4 2008 NMC043-050100- /O.CON.KABQ.FF.W.0035.000000T0000Z-080805T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SANDOVAL- 607 PM MDT MON AUG 4 2008 ...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR SOUTHEASTERN SANDOVAL COUNTY... AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT PRODUCED THE HEAVY RAIN ACROSS THE BERNALILLO AREA HAS SINCE DISSIPATED. HOWEVER HIGH WATER FLOWS WILL REMAIN. 0.85 INCHES WAS RECORDED IN AROUND 45 MINUTES TIME 2 MILES EAST OF BERNALILLO. LOCATIONS IMPACTED INCLUDE... BERNALILLO TO PLACITAS... DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3536 10660 3539 10652 3522 10646 3523 10659 $$ 50
000 WGUS75 KABQ 050053 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 653 PM MDT MON AUG 4 2008 NMC043-050102- /O.EXP.KABQ.FF.W.0035.000000T0000Z-080805T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SANDOVAL- 653 PM MDT MON AUG 4 2008 ...FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR SOUTHEASTERN SANDOVAL COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE EARLIER HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE BETWEEN BERNALILLO TO PLACITAS...BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3536 10660 3539 10652 3522 10646 3523 10659 $$ 50
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:57 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 4, 2:57 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 257 PM MDT MON AUG 4 2008 .DISCUSSION... 20Z SFC ANALYSIS SHOWS TWO SURFACE TROUGHS OVER NM...ONE OVER THE EASTERN PLAINS AND THE OTHER OVER THE WEST CENTRAL MTNS. WATER VAPOR LOOP SHOWS AN UPPER WAVE OVER CENTRAL NM MOVING SLOWLY NORTH. VISIBLE SATELLITE LOOP SHOWS AN IMPRESSIVE MCV OVER EASTERN SOCORRO/ WESTERN LINCOLN COUNTIES SLIDING NORTH WITH CONVECTION FIRING IN THE VICINITY OF THIS FEATURE. ELSEWHERE...NUMEROUS STORMS HAVE FIRED OVER THE HIGHER TERRAIN AND ARE MOVING LITTLE THUS THE HEAVY RAINFALL THREAT CONTINUES. FOR TONIGHT...EXPECT SCATTERED TO NUMEROUS STORMS WITHIN THE SFC TROUGH AXES THROUGH AT LEAST 06Z OVER THE NORTHERN MTNS/ESTANCIA VALLEY AND CONTINENTAL DIVIDE. OUTFLOW BOUNDARIES WILL BE THE MAIN FORCING MECHANISM FOR THE RIO GRANDE VALLEY AGAIN THIS EVENING... INCLUDING STORM MOTIONS FROM THE SSE OFF THE MANZANO/SANDIA MTNS. 700MB/500MB TEMPS ARE 1 TO 3 DEGREES WARMER THAN SUNDAY WITH HIGHER PWATS THEREFORE OUTFLOWS MAY NOT BE AS EFFICIENT IN THE VALLEY TONIGHT. THE AXIS OF BEST MOISTURE CONVERGENCE SHIFTS TO THE NORTHWEST ACROSS THE STATE TUESDAY. 500MB TEMPS CONTINUE TO WARM TO AROUND -3C OVER THE CENTRAL AND SE PLAINS TO LIMIT CONVECTION IN THESE AREAS. ALL EYES THEN TURN TO LOW/MID LEVEL MOISTURE ADVECTION FROM TROPICAL STORM EDOUARD DRIFTING WESTWARD TOWARD TX. SUBSIDENCE AHEAD OF THIS SYSTEM WILL LIKELY SHUT OFF CONVECTION IN ALL BUT THE NW CORNER WEDNESDAY. EXTENDED MODEL GUIDANCE WASHES OUT MOST OF EDOUARD BEFORE REACHING NEW MEXICO...RESULTING IN MOSTLY A BOOST TO OUR MONSOONAL CIRCULATION. THE MOST INTERESTING PERIOD WILL BE THURSDAY NIGHT INTO SATURDAY AS A FRONT MOVES SW INTO THE E PLAINS OF NM. THIS WILL LIKELY AID IN WIDESPREAD STORM DEVELOPMENT ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE STATE...WITH A HEAVY QPF EVENT POSSIBLE OVER THE NORTHEAST HIGHLANDS/CENTRAL MTN CHAIN. GUYER && .AVIATION... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE OVER ALL BUT THE FAR EASTERN PLAINS THROUGH AT LEAST MIDNIGHT. LOCALIZED IFR CIGS AND VSBYS ARE POSSIBLE IN THE STRONGEST STORMS ALONG WITH WIND GUSTS TO 35 KNOTS. LINGERING SHOWERS AND ISOLATED MVFR CIGS MAY OCCUR OVERNIGHT INTO TUESDAY MORNING BEFORE THUNDERSTORMS DEVELOP AGAIN EARLY TUESDAY AFTERNOON. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z...KD && .FIRE WEATHER... A MOIST SOUTH OR SOUTHEAST FLOW WILL CONTINUE THROUGH THE WEEK. THIS WILL RESULT IN HIGHER HUMIDITIES ON AVERAGE AND DAILY ROUNDS OF THUNDERSTORMS CAPABLE OF PRODUCING WETTING RAINS...PRIMARILY THE NORTHWEST TWO THIRDS OF THE AREA. KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 67 94 66 92 / 40 30 50 20 GALLUP.......................... 59 86 57 87 / 40 40 40 20 GRANTS.......................... 52 86 52 86 / 40 30 20 10 GLENWOOD........................ 60 89 62 88 / 20 50 10 20 CHAMA........................... 44 81 46 80 / 40 60 60 30 LOS ALAMOS...................... 61 82 60 81 / 40 30 20 20 RED RIVER....................... 42 76 44 74 / 60 70 50 30 TAOS............................ 54 84 53 84 / 40 40 30 20 SANTA FE........................ 58 86 57 87 / 60 30 30 20 SANTA FE AIRPORT................ 60 89 59 89 / 50 30 20 20 ESPANOLA........................ 58 91 58 91 / 40 20 20 20 ALBUQUERQUE HEIGHTS............. 67 91 68 92 / 40 20 20 10 ALBUQUERQUE VALLEY.............. 65 92 66 94 / 40 20 20 10 ALBUQUERQUE FOOTHILLS........... 65 88 66 89 / 50 20 20 10 ALBUQUERQUE WEST MESA........... 67 91 67 92 / 40 20 20 10 SOCORRO......................... 67 93 65 95 / 20 20 10 10 SANDIA PARK/CEDAR CREST......... 56 82 54 80 / 60 30 30 10 MORIARTY/ESTANCIA............... 57 82 55 85 / 50 20 20 10 CARRIZOZO....................... 62 88 61 87 / 20 10 10 10 RUIDOSO......................... 55 82 56 81 / 30 20 10 10 RATON........................... 56 88 54 87 / 30 30 40 20 LAS VEGAS....................... 56 85 56 85 / 40 20 20 10 ROY............................. 64 87 61 88 / 30 10 10 10 CLAYTON......................... 66 94 65 90 / 20 20 20 10 SANTA ROSA...................... 65 93 64 92 / 10 10 10 5 TUCUMCARI....................... 71 98 70 96 / 10 10 10 5 FORT SUMNER..................... 69 97 68 94 / 5 0 10 5 CLOVIS.......................... 68 95 68 93 / 5 0 5 10 PORTALES........................ 69 96 69 94 / 0 0 5 10 ROSWELL......................... 70 98 69 96 / 5 0 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER/19
Hazardous weather outlook, Aug 4, 10:23 AM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1023 AM MDT MON AUG 4 2008 NMZ001>021-026-051200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 1023 AM MDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS PARTS OF CENTRAL AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING. HEAVY RAINFALL MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING...IS POSSIBLE BOTH TUESDAY THROUGH SUNDAY ACROSS PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT FLOODING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. GUYER
In the hours before
Special weather statement, Aug 4, 2:19 PM MDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 219 PM MDT MON AUG 4 2008 NMZ017-042115- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- 219 PM MDT MON AUG 4 2008 ...STRONG THUNDERSTORMS MOVING OVER LINCOLN COUNTY... AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH ...HAIL UP TO QUARTER INCH IN DIAMETER...AND FREQUENT CLOUD TO GROUND LIGHTNING NEAR FORT STANTON AND EAST OF WHITE OAKS. MOVEMENT WAS NORTH...NORTHEAST AT 10 MPH. HOURLY RAINFALL RATES WITH THE STRONGER STORMS WILL RANGE BETWEEN 1 TO 1.25 INCHES AND PRODUCE HIGHER FLOWS WITHIN ARROYOS AND DITCHES. ESPECIALLY IN URBAN SETTINGS. ANOTHER STRONG STORM WILL MOVE OUT OF OTERO COUNTY AND AFFECT THE RUIDOSO AREA BETWEEN 250 TO 330 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ALTO...ANGUS...BONITO LAKE...CAPITAN...ENCINOSO..GLENCOE AND JICARILLA. 50
Special weather statement, Aug 4, 4:05 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 405 PM MDT MON AUG 4 2008 NMZ009-010-042245- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS- 405 PM MDT MON AUG 4 2008 ...STRONG THUNDERSTORM AFFECTING PORTIONS OF THE MANZANO MOUNTAINS... AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HEAVY RAIN WEST AND NORTHWEST OF TAJIQUE. MOVEMENT WAS NORTH/NORTHWEST AT 5 MPH. DUE TO THE SLOW MOVING NATURE TO THE STORMS...HOURLY RAINFALL AMOUNTS WILL RANGE BETWEEN 1 TO 1.5 INCHES. THIS WILL ENHANCE WATER FLOWS IN NORMALLY DRY DITCHES AND ARROYOS. HEAVY RAIN WILL ALSO AFFECT PORTIONS OF THE BIG SPRING WILDFIRE AREA. ESPECIALLY THE NORTH END OF THE FIRE SCAR WHICH IMPACTS THE TAJIQUE...TORREON LOOP ROAD. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL VALENCIA COUNTY AND RURAL WEST CENTRAL TORRANCE COUNTY. 50
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:59 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 2 hr |
| Aug 3, 6:59 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Aug 3, 8:03 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 117 min |
| Aug 3, 9:50 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 85 min |
| Aug 4, 2:40 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 110 min |
| Aug 4, 3:41 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, McKinley, Socorro | 2 hr |
| Aug 4, 3:56 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 2 hr |
| Aug 4, 4:03 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Santa Fe, Torrance | 117 min |
| Aug 4, 4:57 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 93 min |
| Aug 4, 5:10 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo | 35 min |
| Aug 4, 5:15 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 90 min |
| Aug 4, 5:25 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 95 min |
| Aug 4, 5:40 PM MDT | Flash Flood Warning | ABQ | Santa Fe | 95 min |
| Aug 4, 5:51 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 114 min |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.